Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 181, NWS Dodge City, KS

June 13, 2002Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2002, 4:59 AM CDT for Finney County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 4:59 AM CDT (09:59 UTC)
Expired
Jun 13, 2002, 5:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130959
SVRDDC
KSC055-131045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 545 AM CDT

* AT 459 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF GARDEN CITY...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  PIERCEVILLE AT 530 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DESTRUCTIVE WIND UP TO 80 MILES AN HOUR,



LAT...LON 3798 10109 3776 10106 3775 10067 3799 10067

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:12 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 3:12 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CDT THU JUN 13 2002

DAYS 1-2...

COLD FRONT FROM CENTRAL KANSAS TO THE NORTHWESTERN CWA CONTINUES TO
MOVE SOUTH WITH 2-3MB PRESSURE RISES BEHIND IT. WITH LOW-LEVEL
MOISTURE CONVERGENCE ALONG IT AND STEEP MID-LEVEL LAPSE RATES,
STORMS SHOULD PERSIST THROUGH MID-MORNING. FURTHER, WEAK UPPER VORT
OVER SOUTHEASTERN COLORADO WILL MOVE EAST AND AID THUNDERSTORM
FORMATION AS WELL. HIGHS TODAY WILL BE COOLER THANKS TO CAA AND
AMPLE CLOUD.

FOR TONIGHT...BAROCLINIC ZONE WILL BE JUST TO OUR SOUTH WITH THE
BEST LOW-LEVEL MOISTURE CONVERGENCE OVER THE SOUTHWESTERN CWA. WILL
PLAN TO CARRY CHANCE POPS THIS LOCATION AND KEEP EVERYONE ELSE DRY.
LOWS WILL BE CLOSE TO MAV NUMBERS.

FOR FRIDAY...WITH LOW-LEVEL MOIST BAROCLINIC ZONE TO OUR SOUTH AND
DRIER AIR WORKING ITS WAY SOUTH FROM NEBRASKA, WILL OPT TO KEEP THE
ENTIRE CWA POP-FREE. HIGHS WILL BE SIMILAR TO WHATS EXPECTED FOR
TODAY.

FOR FRIDAY NIGHT...LOW-LEVEL BAROCLINIC ZONE STARTS TO RETURN AS A
WARM FRONT FRIDAY NIGHT INTO EARLY SATURDAY MORNING. WITH LOW-LEVEL
JET CRANKING UP AND MOISTURE RETURN, THE CHANCE FOR THUNDERSTORMS
APPEARS REASONABLE OVER THE FAR WESTERN CWA. LOWS WILL BE A FEW DEGS
WARMER THAN WHATS EXPECTED FOR THURSDAY NIGHT.

DAYS 3-7...

NO CHANGES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   80  54  80  57 /  70   0   0   0
GCK   78  54  81  56 /  70   0   0   0
EHA   84  54  83  58 /  70  30   0  30
LBL   83  55  82  58 /  70  30   0   0
HYS   74  52  78  56 /  70   0   0   0
P28   79  57  79  60 /  70   0   0   0

.DDC...NONE.

FCSTID = 16

In the hours before

Special weather statement, Jun 13, 2:51 AM CDT, 2 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT THU JUN 13 2002

...STORM SPOTTERS WILL BE NEEDED EARLY THIS MORNING ALONG AND
WEST OF A HAYS TO MEDICINE LODGE LINE...

A COLD FRONT MOVING SOUTH OVER THE WESTERN HIGH PLAINS THIS MORNING
WILL ENCOUNTER AMPLE LOW-LEVEL MOISTURE TO PRODUCE SEVERE
THUNDERSTORMS EARLY THIS MORNING. THE MAIN HAZARDS FROM
THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS. SEVERE WEATHER
SHOULD DIMINISH BY NOON.

AFTER 4 PM CDT...THUNDERSTORMS MAY FORM OVER FAR SOUTHWESTERN KANSAS
ALONG SOUTHWEST OF JOHNSON TO LIBERAL LINE AND MOVE INTO THE
PANHANDLES OF TEXAS AND OKLAHOMA BY SUNSET TONIGHT. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE. THE MAIN HAZARDS FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

16

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:23 AM CDTSevere Thunderstorm WarningDDCTrego67 min
Jun 13, 2:58 AM CDTSevere Thunderstorm WarningDDCNess62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.